Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 302, NWS Blacksburg, VA

July 27, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2012, 3:19 PM EDT for 4 counties in Virginia. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2012, 3:19 PM EDT (19:19 UTC)
Expired
Jul 27, 2012, 4:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Campbell County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:20 PM EDTTSTM WND DMG1 Wnw Chatham, VALARGE TREE DOWN ON HOUSE AT 245 HUNTSTOWN ROAD. NO INJURIES...BUT EXTENSIVE DAMAGE TO HOME.
Jul 27, 3:54 PM EDTTSTM WND DMG3 Wsw South Boston, VATHREE TREES DOWN ON 4000 BLOCK OF HIGHWAY 58.
Jul 27, 3:58 PM EDTTSTM WND DMG2 Nw Nathalie, VATREE DOWN ON NORTHERN END OF ACORN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:54 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS51 KRNK 271919
SVRRNK
VAC031-083-143-590-272015-
/O.NEW.KRNK.SV.W.0302.120727T1919Z-120727T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 27 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ALTAVISTA TO DRY FORK...OR
  ALONG A LINE EXTENDING FROM HURT TO CHATHAM...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRY FORK...
  RINGGOLD...
  KEELING...
  MT AIRY...
  STRAIGHTSTONE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3654 7872 3654 7965 3721 7930 3728 7893
      3725 7892 3725 7887 3720 7882 3702 7890
      3698 7890 3698 7882 3695 7878 3698 7878
      3699 7875 3701 7875 3694 7873 3692 7875
      3686 7868
TIME...MOT...LOC 1919Z 257DEG 20KT 3714 7922 3676 7939

$$

WERT
3 follow-up statements
666 
WWUS51 KRNK 271945
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI JUL 27 2012

VAC031-083-143-590-272015-
/O.CON.KRNK.SV.W.0302.000000T0000Z-120727T2015Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-HALIFAX VA-CAMPBELL VA-
345 PM EDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR THE CITY OF DANVILLE... EASTERN PITTSYLVANIA...HALIFAX AND
SOUTHEASTERN CAMPBELL COUNTIES...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GLADYS TO NATHALIE TO
CRYSTAL HILL TO TURBEVILLE TO DANVILLE CITY...OR ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF RUSTBURG TO NATHALIE TO TURBEVILLE TO
DANVILLE CITY...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BROOKNEAL...
  HALIFAX...
  HAT CREEK...
  MIKE...
  MT LAUREL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...AND VERY HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING ARE OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3654 7872 3655 7950 3676 7922 3696 7921
      3719 7912 3728 7893 3725 7892 3725 7887
      3720 7882 3702 7890 3698 7890 3698 7882
      3695 7878 3700 7875 3694 7873 3692 7875
      3686 7868
TIME...MOT...LOC 1944Z 257DEG 20KT 3717 7905 3699 7890
          3687 7892 3669 7901 3654 7942

$$

WERT
681 
WWUS51 KRNK 272010
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT FRI JUL 27 2012

VAC031-590-272019-
/O.CAN.KRNK.SV.W.0302.000000T0000Z-120727T2015Z/
CITY OF DANVILLE VA-CAMPBELL VA-
410 PM EDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
SOUTHEASTERN CAMPBELL COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3654 7873 3655 7932 3672 7896 3684 7886
      3690 7890 3702 7891 3697 7890 3698 7882
      3695 7879 3698 7876 3698 7875 3694 7873
      3692 7875 3686 7868
TIME...MOT...LOC 2009Z 257DEG 20KT 3720 7888 3702 7873
          3690 7875 3672 7884 3657 7925

$$

VAC083-143-272015-
/O.CON.KRNK.SV.W.0302.000000T0000Z-120727T2015Z/
PITTSYLVANIA VA-HALIFAX VA-
410 PM EDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN PITTSYLVANIA AND HALIFAX COUNTIES...

AT 407 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 24 MILES NORTH OF MT LAUREL TO 11 MILES NORTH OF MT LAUREL TO MT
LAUREL TO SOUTH BOSTON TO 13 MILES WEST OF TURBEVILLE...OR ALONG A
LINE EXTENDING FROM RED HOUSE TO PHENIX TO CLOVER TO SOUTH BOSTON TO
7 MILES NORTHEAST OF PROVIDENCE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  CLOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE...INCLUDING THOSE ON AREA 
LAKES...SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3654 7873 3655 7932 3672 7896 3684 7886
      3690 7890 3702 7891 3697 7890 3698 7882
      3695 7879 3698 7876 3698 7875 3694 7873
      3692 7875 3686 7868
TIME...MOT...LOC 2009Z 257DEG 20KT 3720 7888 3702 7873
          3690 7875 3672 7884 3657 7925

$$



WERT
920 
WWUS51 KRNK 272019
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT FRI JUL 27 2012

VAC083-143-272027-
/O.EXP.KRNK.SV.W.0302.000000T0000Z-120727T2015Z/
PITTSYLVANIA VA-HALIFAX VA-
419 PM EDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PITTSYLVANIA AND
HALIFAX COUNTIES EXPIRED AT 415 PM EDT...

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED EAST 
INTO CHARLOTTE COUNTY. THUS THE WARNING FOR SOUTHEASTERN 
PITTSYLVANIA AND HALIFAX COUNTIES HAVE BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3654 7873 3655 7932 3672 7896 3684 7886
      3690 7890 3702 7891 3697 7890 3698 7882
      3695 7879 3698 7876 3698 7875 3694 7873
      3692 7875 3686 7868
TIME...MOT...LOC 2010Z 257DEG 20KT 3720 7887 3702 7872
          3690 7874 3672 7883 3657 7924

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:06 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 12:06 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT FRI JUL 27 2012

.SYNOPSIS...
SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED ACROSS THE AREA
THIS AFTERNOON AS A SLOW MOVING COLD FRONT APPROACHES FROM THE
NORTHWEST. THIS COLD FRONT WILL EXIT OUR AREA TO THE EAST BY
SATURDAY AFTERNOON...WITH HIGH PRESSURE BUILDING IN FROM THE GREAT
LAKES FOR SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM...

NEAR FULL SUN ONGOING EAST OF BLUE RIDGE WHICH SHOULD PROMOTE
STRONG INSTABILITY TO FUEL STRONG TO SEVERE STORMS THIS AFTERNOON.
THE STORM PREDICTION CENTER CONTINUES TO MAINTAIN SLIGHT RISK FOR
SEVERE STORMS ALONG AND EAST OF BLUE RIDGE...MAIN THREAT DAMAGING
WINDS.

MORNING RNK SOUNDING WAS NOT OVERLY IMPRESSIVE DUE TO DEBRIS
REMANTS FROM MCS TO OUR NORTH LAST NIGHT...TEMPS ALOFT STILL WARM
AND WINDS WESTERLY. MODIFIED SOUNDING FOR THE AFTERNOON HOWEVER
SUGGESTS A MORE RESPECTIBLE ENVIRONMENT FOR STORM GROWTH...CAPES
2000-3000...AND STEEPER MID LEVEL LAPSE RATES PER COOLING TEMPS
ALOFT COOLING FROM APPROACHING UPPER TROUGH. AS WE TRANSITION
THROUGH THE AFTERNOON ANTICIPATE BACKING OF THE LOWER LEVEL WIND
AHEAD OF THE APPROACHING TROUGH...YIELDING INCREASING CONVERGENCE
ALONG THE BLUE RIDGE. LEE TROUGH SHOULD ALSO STRENGTHEN PER
INTENSE AFTERNOON HEATING FURTHER INCREASING THE CONVERGENCE EAST
OF THE BLUE RIDGE.

BOTH THE RNK WRF AND HRRR SUGGEST INBOUND SHRA/TSRA ACTIVITY FROM WV
WILL BE JOINED BY NEW DEVELOPMENT VCNTY OF BLUE RIDGE AND LEE
TROF. AS SUCH MAY END UP WITH SEVERAL BANDS OR STORM CLUSTERS
WHICH WILL THEN MOVE EAST BOUND TOWARD THE COAST DURING THE LATE
AFTERNOON AND EVENING.

FOR OUR CWA...THE GREATEST INSTABILITY WILL RESIDE OVER OUR
EASTERN COUNTIES...THUS EXPECT TO SEE STRONGEST THUNDERSTORM
ACTIVITY FOR OUR PIEDMONT COUNTIES...MAINLY SOUTH AND EAST OF THE
ROANOKE VALLEY. MODELS HAVE ALL OF THE ACTIVITY CLEARING THE CWA
AROUND SUNSET.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 425 AM EDT FRIDAY...

UPPER ATMOSPHERIC PATTERN WILL CONTINUE TO AMPLIFY THROUGH THE SHORT
TERM AS THE SUBTROPICAL RIDGE GAINS STRENGTH AND AMPLITUDE ACROSS
THE CENTRAL/SOUTHERN PLAINS ONCE AGAIN. THIS WILL LEAD TO ENHANCED
NORTHWEST FLOW ACROSS THE MID-ATLANTIC REGION DURING THE WEEKEND. A
SERIES OF DISTURBANCES IN THE PERSISTENT NW FLOW ALOFT WILL FINALLY
SHIFT THE MAIN UPPER TROUGH AXIS TO THE EAST SIDE OF THE CWA BY LATE
SAT...THEN RESULT IN A GENERALLY QUASI-STATIONARY PATTERN ACROSS THE
U.S. INTO EARLY NEXT WEEK FEATURING A LINGERING UPPER
TROUGH...CENTERED JUST EAST OF THE CWA THROUGH MUCH OF THE PERIOD. A
CONTINUED SERIES OF DISTURBANCES TRACKING IN NW FLOW ON THE BACKSIDE
OF THIS UPPER TROUGH WILL KEEP A FAIRLY ACTIVE PATTERN IN PLACE.

ALTHOUGH THE UPPER PATTERN DOES NOT CHANGE SUBSTANTIALLY THROUGH THE
PERIOD...DAY-TO-DAY CONVECTIVE CHANCES WILL. FOR SAT...THE BEST
LOW-LEVEL AIR MASS HAS SHIFTED EAST OF THE CWA...BUT NOTICEABLY
COLDER AIR ALOFT AND PVA IN AFOREMENTIONED NW FLOW ALOFT WILL
ENHANCE PCPN...ESPECIALLY THAT WHICH IS OROGRAPHICALLY INDUCED
ACROSS THE NORTHERN ALLEGHANYS AND THE SW BLUE RIDGE. FOR SUN...THE
BEST UPPER SUPPORT AND LOW-LEVEL MOISTURE HAS SHIFTED EAST OF THE
REGION...LEAVING THE CWA IN A MORE STABLE...DRIER AIR MASS. AT THIS
POINT...WITH THE MAIN TROUGH AXIS EAST OF THE REGION...HAVE LIMITED
POPS TO JUST THOSE OROGRAPHICALLY AND DIURNALLY INDUCED.  BY
MON...NEW DISTURBANCES ORIGINATING IN THE NORTHERN PLAINS/SC CANADA
WILL TRACK TOWARD THE REGION...RESULTING IN A SLOW RETROGRESSION OF
THE UPPER TROUGH. HENCE...EXPECT DIURNAL CONVECTION TO BE ON THE
INCREASE ONCE AGAIN MON...ESPECIALLY ON THE EAST SIDE OF THE
ALLEGHANYS WHERE DEEPER LOW-LEVEL MOISTURE AND SE-S SFC FLOW SHOULD
EXIST.

MAX/MIN TEMPS DURING THE PERIOD SHOULD BE CLOSER TO SEASONAL NORMALS
THAN THE PAST FEW DAYS...BUT LIKELY REMAINING SLIGHTLY AOA NORMALS
WITH 850MB TEMPS STILL IN THE +18-+20C RANGE SAT-SUN. GREATER
INSOLATION...ESPECIALLY SUN...WILL ALSO OFFSET THE SLIGHTLY LOWER
LOW-LEVEL THICKNESSES AND 850MB TEMPS. THE MAIN CHANGE WILL BE
NOTICED WITH SLIGHTLY LOWER DEWPOINTS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 425 AM EDT FRIDAY...

THE BLOCKING PATTERN WHICH BECOMES ESTABLISHED DURING THE SHORT TERM
REMAINS IN PLACE THROUGHOUT NEXT WEEK WITH A STRONG UPPER RIDGE
ANCHORED ACROSS IN THE TX/OK/NM REGION...ANOTHER STRONG RIDGE OFF
THE MID-ATLANTIC COAST...AND A GENERAL BROAD UPPER TROUGH ACROSS THE
EASTERN U.S. THIS UPPER TROUGH SLOWLY RETROGRADES THROUGH THE
EXTENDED PERIODS...WHICH SLOWLY RESULTS IN THE CWA TRANSITION FROM
NW FLOW ALOFT AT THE BEGINNING OF THE LONG TERM PERIOD TO A
SOUTHWEST FLOW ALOFT BY THE END OF THE PERIOD. LOW-LEVEL MOISTURE
AND PWATS CONTINUE TO INCREASE...ALL RESULTING IN ENHANCED CHANCES
FOR DIURNAL CONVECTION AND CLOUD COVER. EXPECT SCT-NMRS DIURNAL
CONVECTION THROUGH THE PERIOD. AT THIS POINT...TUE-WED APPEAR TO
OFFER THE BETTER CHCS FOR CONVECTIVE COVERAGE WITH BETTER UPPER
DYNAMICS IN PLACE...BUT GIVEN MODEL UNCERTAINTIES...AT LEAST CHC
POPS WILL REMAIN IN PLACE THROUGHOUT THE ENTIRE PERIOD. THE CLOUD
COVER WILL HOLD MAX TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WHILE MIN
TEMPS WILL REMAIN AOA NORMAL WITH WARM MUGGY NIGHTS.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
AS OF NOON FRIDAY...

ANTICIPATING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE MOUNTAINS AND MOVE EAST THROUGH THE PIEDMONT THIS
AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH ISOLATED WIND
GUSTS OF 50 KTS. CONDITIONS WILL BE PRIMARILY VFR EXCEPT IN THE
VCNTY OF THE SHRA/TSRA. STORM THREAT GREATEST BETWEEN
2-5PM...DIMINISHING TOWARD SUNSET...SOME VFR DEBIS CLOUDINESS
LINGERING OVERNIGHT TONIGHT. WINDS TODAY WILL BE WESTERLY
GENERALLY 7-10KTS WITH SOME LOW END 16-18KT GUSTS. HIGHER GUSTS
LIKELY IN THE VCNTY OF THE STORMS.

THE MAIN SURFACE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
ON SATURDAY MORNING AND AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS...WITH SUB-VFR CONDITIONS ARE POSSIBLY THROUGH
SATURDAY EVENING.

THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY
NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE
SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION
MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS
AND OVERNIGHT VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...PM
SHORT TERM...JC
LONG TERM...JC
AVIATION...PM
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT FRI JUL 27 2012

VAZ007-009>014-018>020-022>024-WVZ042>045-280845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE THIS AFTERNOON AND EVENING OF A FEW
THUNDERSTORMS BECOMING STRONG. THE MAIN THREATS WITH THESE STORMS
WILL BE LOCALLY GUSTY WINDS AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-280845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. STORMS ARE EXPECTED TO FIRE INITIALLY ACROSS THE
MOUNTAINS...AND THEN SPREAD EAST ACROSS THE PIEDMONT BY LATE
AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY
DAMAGING WINDS AND HAIL...AS WELL AS PROLONGED PERIODS OF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 27, 2:27 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT FRI JUL 27 2012

NCZ003>006-019-020-VAZ023-032>034-043>045-058-271930-BEDFORD
VA-BOTETOURT VA-CAMPBELL VA-CASWELL NC-FRANKLIN VA-HALIFAX VA-HENRY
VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY
NC-WILKES NC-YADKIN NC-
227 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT...CAMPBELL...
CASWELL...FRANKLIN...HALIFAX...HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM...STOKES...SURRY...WILKES AND YADKIN COUNTIES...

AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF STEWARTSVILLE TO 6 MILES SOUTHWEST OF HUDDLESTON TO 4 MILES
WEST OF CALLANDS TO 5 MILES SOUTHEAST OF SANDY RIDGE...MOVING EAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

BOATERS ON AREA LAKES SHOULD BE PROACTIVE BY GETTING OFF THE LAKE
AND SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES.

THESE STORMS WILL BE NEAR MONTVALE...CALLANDS...MADISON...AND
ELLISBORO AROUND 235 PM...AXTON AROUND 240 PM...SANDY RIVER...
HUDDLESTON...PITTSVILLE...AND STONEVILLE AROUND 245 PM AND THAXTON
AROUND 250 PM.

LAT...LON 3607 8141 3684 7982 3711 7967 3742 7996
      3742 7927 3711 7899 3682 7909 3624 7916
      3626 8044 3623 8043 3613 8045 3605 8139

WERT
Local storm report, Jul 27, 2:40 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             2 NW CAMP CREEK         37.51N 81.13W
07/27/2012  E0.88 INCH       MERCER             WV   PUBLIC

            NICKEL SIZE HAIL REPORTED AT CAMP CREEK STATE PARK

0235 PM     HEAVY RAIN       1 WSW RICHLANDS         37.09N 81.82W
07/27/2012  M1.16 INCH       TAZEWELL           VA   TRAINED SPOTTER

            ONE HOUR RAINFALL REPORT

&&

MBS
Special weather statement, Jul 27, 3:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT FRI JUL 27 2012

VAZ011-013-014-017-018-022-023-033-272000-
BOTETOURT VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-MONTGOMERY VA-
PULASKI VA-ROANOKE VA-
302 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL AFFECT BOTETOURT...CRAIG...FLOYD...
FRANKLIN...GILES...MONTGOMERY...PULASKI AND ROANOKE COUNTIES...

AT 300 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF SINKING CREEK TO PULASKI...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR CLAYTOR LAKE AND RADFORD AROUND 300
PM...BLACKSBURG AND CHRISTIANSBURG AROUND 315PM...
SALEM AND ROANOKE AROUND 400 PM.

LAT...LON 3746 7971 3742 7976 3740 7981 3737 7978
      3732 7985 3722 7985 3694 8004 3696 8082
      3702 8088 3746 8040
Special weather statement, Jul 27, 3:14 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUL 27 2012

VAZ017-032-271945-
FLOYD VA-PATRICK VA-
314 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PATRICK COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
WOOLWINE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WOOLWINE AROUND 325 PM...CHARITY AROUND 330
PM AND FAIRY STONE STATE PARK AROUND 345 PM.

LAT...LON 3668 8046 3670 8045 3672 8047 3686 8047
      3687 8023 3685 8007 3679 8006 3678 8010
      3674 8010 3674 8008 3672 8010 3667 8007

AMS
Special weather statement, Jul 27, 3:15 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI JUL 27 2012

VAZ018-019-023-WVZ044-271945-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONROE WV-
315 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG
AND MONROE COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PAINT BANK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR NEW CASTLE AROUND 320 PM...JORDAN MINES
AROUND 325 PM...ORISKANY AROUND 335 PM...COVINGTON CITY AROUND 340 PM
AND GALA AROUND 345 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3746 7972 3746 8034 3769 8032 3769 8030
      3773 8025 3775 8026 3776 8025 3784 7981

AMS
Local storm report, Jul 27, 3:19 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 SSW SUITER            37.04N 81.24W
07/27/2012                   BLAND              VA   EMERGENCY MNGR

            TREE DOWN ON OLD MOUNTAIN ROAD

0250 PM     TSTM WND DMG     2 SE MECHANICSBURG      37.13N 80.92W
07/27/2012                   BLAND              VA   EMERGENCY MNGR

            TREE DOWN ON BYRNES CHAPEL ROAD

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:35 PM EDTSevere Thunderstorm WarningRNKGiles55 min
Jul 27, 2:07 PM EDTFlash Flood WarningRNKTazewell65 min
Jul 27, 2:17 PM EDTSevere Thunderstorm WarningRNKBland, Giles52 min
Jul 27, 3:02 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, Roanoke, City of Radford, City of Roanoke, City of Salem58 min
Jul 27, 3:14 PM EDTSpecial Weather StatementRNKPatrick31 min
Jul 27, 3:15 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Craig, City of Covington30 min
Jul 27, 3:27 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more78 min
Jul 27, 3:47 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Henry, Patrick, City of Galax, City of Martinsville58 min
Jul 27, 3:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more53 min
Jul 27, 4:00 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke30 min
Jul 27, 4:06 PM EDTSevere Thunderstorm WarningRNKCharlotte45 min
Jul 27, 4:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania63 min
Jul 27, 4:22 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick68 min
Jul 27, 4:37 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg53 min
Jul 27, 4:51 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington24 min
Jul 27, 5:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham65 min
Jul 27, 5:20 PM EDTSpecial Weather StatementRNKAppomattox25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.